Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

April 8, 2021Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 8, 2021, 12:02 AM CDT for Marion County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 12:02 AM CDT (05:02 UTC)
Expired
Apr 8, 2021, 12:30 AM CDT
In force
28 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS84 KBMX 080502
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1202 AM CDT Thu Apr 8 2021
 
ALZ011-012-080530-
Marion AL-Lamar AL-
1202 AM CDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1230 AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 11 miles southeast of Fulton, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hamilton, Guin, Detroit, Beaverton, Weston, Henson Springs,
Shottsville, Rankin Fite Airport, Byrd, Pine Springs, Bexar, Pigeye,
Marion County Public Lake and Pikeville.

LAT...LON 3424 8819 3432 8817 3431 8784 3392 8790
      3393 8822
TIME...MOT...LOC 0502Z 271DEG 42KT 3412 8828 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 7, 7:04 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 7, 7:04 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
704 PM CDT Wed Apr 7 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 138 PM CDT Wed Apr 07 2021/

Made a few changes to the short-term forecast this afternoon to
adjust PoPs a bit through the day on Thursday. Marginal severe
threat will remain in the forecast with high-res guidance
continuing to indicate the high shear/low CAPE environment mainly
starting after midnight tonight through midday on Thursday. There
are still questions as to how long to maintain the Marginal Risk
across the far east and southeast, as forcing really starts to
decrease by midday. I've started the trend of decreasing PoPs
across these same areas as we go into eastern and southeast
counties through the afternoon on Thursday. We may have to
decrease PoPs a bit more on subsequent forecasts as the showers
and storms may become more scattered in nature. Otherwise, the
previous forecast remains valid this afternoon.

56/GDG

Previous short-term discussion:
/Updated at 252 AM CDT Wed Apr 07 2021/
Today and Tomorrow.

Strong to severe storms possible late tonight through Thursday
morning.

Central AL will remain rain-free through much of the day today as
ridging across the area begins to shift to our east and a trough
across the Central Plains pivots to more of a negative tilt. The low
pressure system associated with the upstream trough lifts through
the Plains into the Upper-Midwest by Wednesday evening and a cold
front will push through the ArkLaMiss, developing into a QLCS. Model
trends have this system beginning to occlude Wednesday night as the
QLCS pushes eastward through Mississippi, which will cause the
overall forcing to decrease somewhat. There are some indications
that the front itself slows or stalls to our northwest and the
thunderstorms become driven more from the outflow rather than the
frontal boundary. Even so, thunderstorms will push into Central AL
generally after 10pm. Instability will be rather limited (200-400
J/kg), though a 40-50kt LLJ will keep shear values on the higher
side, setting up a low CAPE/high shear environment. All in all,
given the marginal environment with questionable forcing in our
area, the marginal risk seems reasonable for the overnight hours
tonight. The further east the system goes, the weaker the forcing
gets, so confidence decreases in just how long the severe risk will
extend into Thursday across the southeastern portions of Central AL.
It's conceivable that a few stronger storms could develop in the
highly conditional environment, so I'll maintain the marginal risk
for all of Central AL through roughly noon on Thursday, which
combines the SPC Day 1 and Day 2 outlooks.

25/Owen

.LONG TERM...
/Updated at 325 PM CDT Wed Apr 07 2021/

/Potential for severe storms Friday afternoon into evening &
again Saturday morning/

Dew points were increased a touch for Friday which, with daytime
heating, will aid in moderate instability values through the day.
Bulk shear values are still progged to be upwards of 40 knots.
The H5 pattern suggests limited forcing, though any organized
convection that forms could become severe with the primary hazards
being damaging winds and hail.

Next up, forecast models concur with a complex of storms and
heavy rain arriving Saturday morning, though differences with a
few variables remain. Given the evolving wind field, if we manage
to get some surface-based instability (considering thermal
profiles above apparent low-level stability on forecast soundings),
there'd be a threat for severe activity, mainly consisting of
damaging winds and a couple tornadoes. While the threat is still
iffy at this time due to uncertainty regarding instability and the
evolution of the convective complex, I feel better having at
least a 'marginal risk' or level 1 of 5 in the forecast for
Saturday. Localized flooding will be a hazard as well for Central
Alabama.

89^GSatterwhite

Previous long-term discussion:
/Updated at 337 AM CDT Wed Apr 07 2021/

Thursday night through Friday evening:

An unsettled, very mesoscale-driven pattern will remain in place
through Saturday. The upper low will be centered near the Quad
Cities region in eastern Iowa and northwest Illinois to start the
period. It will drift northward into Wisconsin Thursday night and
Friday, as it feels the influence of another shortwave diving
southeastward into the Central Plains. Meanwhile a broad area of
enhanced cyclonic flow aloft will be in place across much of the
Deep South. Column mean RH values will be pretty dry initially
Thursday evening, but will moisten through the night with deep
layer southwesterly flow continuing and as an effective warm front
lifts northward. Isentropic lift will result in isolated to
widely scattered showers and storms developing, especially after
midnight. With around 1500 J/kg of MUCAPE, 45kts of deep layer
shear, and 700-500mb lapse rates around 6.5 to 7 C/km, there is a
nonzero chance of an isolated severe storm with hail the main
threat, but limited convective coverage will preclude a mention in
the HWO at this time.

This same overall regime remains in place during the day on
Friday. Moisture will continue to increase and expect showers and
storms to increase in coverage with daytime heating and weak waves
in the flow aloft. Unless a lot of storms initiate in the morning,
forecast sounding indicate 2000 to 3000 J/kg of CAPE developing
by afternoon within an uncapped air mass, with mid-level lapse
rates around 7 C/km and 30 to 40 kts of 0-6km shear. Forcing will
be nebulous, with weak low-level shear, but this will be
favorable for at least isolated pulse severe storms with a main
threat of large hail. Damaging winds will also be possible with
some DCAPE present, especially if any multicell clusters form.
Will introduce a marginal risk to the HWO, and will monitor for
the need for an upgrade if confidence in coverage of severe storms
or potential for hail larger than quarters increases. Generally
expect these storms to weaken with the loss of daytime heating
Friday evening, but attention will then turn to additional storms
developing off to our west which will be discussed below.

Late Friday night through Saturday night:

The vigorous shortwave coming out of the Central Plains will move
into the Lower Missouri Valley Friday night to Illinois by
Saturday while forming a closed low. Further to the south, a
secondary shortwave will help initiate an MCS over Texas, becoming
convectively enhanced as it reaches Alabama by Saturday morning
accompanied by a LLJ. There is considerable uncertainty regarding
the track and speed of this MCS resulting in a messy convective
forecast. A quicker and further south (closer to the coast)
solution as depicted by the GFS would limit the amount of inland
destabilization ahead of this system and confine any severe threat
to our far southern counties, while a slower/further north
solution like the ECMWF would allow for more destabilization
across Central Alabama especially across the eastern counties.
This MCS will also impact the track and deepening rate of a
surface low tracking from the Mid-South to the Great Lakes. Will
add a low confidence tornado/damaging wind mention to the HWO for
now for late Friday night into Saturday afternoon. Typically the
faster solutions win out with systems like this, but will continue
to monitor. With 2 other rounds of severe storms (tonight into
Thursday, and Friday afternoon/evening) expected between now and
then, as well as the uncertainty, will hold off creating a 3rd
severe graphic for this system for now. Will also add a mention of
localized flooding to the HWO, but with streamflows back at
normal values and the potential for the heaviest rainfall totals
to be over the typically less flood-prone southern counties,
confidence in more widespread flooding is low at this time.

Sunday through Tuesday:

A quasi-zonal and less active pattern looks to set up for the rest
of the period. Another cold front looks to move through early next
week, but with limited forcing and moisture will keep PoPs mostly
in the slight chance category at this time.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

The forecast is VFR to start with a thick cirrus shield and a
S/SSE breeze 5-10kts with a gust or two. Winds will become more S
overnight with some gusts as our next system approaches.
Convection moves in from the west from 4-10z. As it does so,
conditions will deteriorate to MVFR with some IFR at times. A few
strong storms are possible the system moves through. Convection
tapers off from west to east ~15-19z. Behind the convection winds
should become more SW with gusts remaining. Most sites should
become VFR for the afternoon.

08

&&

.FIRE WEATHER...

A line of showers and storms will move through the area late
tonight through midday Thursday, with some drier air temporarily
moving in from the northwest Thursday afternoon. Numerous showers
and thunderstorms are expected Friday though Saturday with locally
heavy rainfall at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  76  56  79  58 /  80  60  20  40  50
Anniston    61  77  59  79  61 /  70  70  20  50  50
Birmingham  63  78  60  80  62 /  80  40  20  50  70
Tuscaloosa  64  80  60  81  61 /  90  30  20  50  80
Calera      63  78  60  79  62 /  80  50  20  50  70
Auburn      60  74  61  76  61 /  40  60  20  60  50
Montgomery  62  79  62  81  63 /  60  60  20  60  60
Troy        62  77  63  81  63 /  40  60  30  70  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

56/25/89/32/08
Hazardous weather outlook, Apr 7, 3:36 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 PM CDT Wed Apr 7 2021

ALZ011>015-017>050-082345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 PM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A couple severe storms are possible starting late tonight in West
Alabama, continuing to the east through the overnight hours. Threats
include damaging winds up to 60 mph and a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A couple severe storms may occur through midday Thursday across
southeastern portions of Central Alabama. Threats include damaging
winds and a brief tornado.

Isolated severe storms will be possible again on Friday across all
of Central Alabama. Quarter size hail and damaging winds up to 60 mph
will be possible especially during the afternoon hours.

Another potential round of severe storms will move through late
Friday night through Saturday afternoon. Damaging winds up to 60 mph
and isolated tornadoes will be possible with this activity. Locally
heavy rainfall may also cause minor flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight through midday on Thursday, and again Friday into Saturday.

In the hours before

Special weather statement, Apr 8, 12:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1202 AM CDT Thu Apr 8 2021

ALZ011-012-080530-
Marion AL-Lamar AL-
1202 AM CDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1230 AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 11 miles southeast of Fulton, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hamilton, Guin, Detroit, Beaverton, Weston, Henson Springs,
Shottsville, Rankin Fite Airport, Byrd, Pine Springs, Bexar, Pigeye,
Marion County Public Lake and Pikeville.

LAT...LON 3424 8819 3432 8817 3431 8784 3392 8790
      3393 8822
TIME...MOT...LOC 0502Z 271DEG 42KT 3412 8828

25/Owen

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.